Florida, 2020

Hail and Damaging Winds in Florida, June 25, 2020

June 25, 2020 · NWS JAX · 9 events in 2 counties and zones

Surface high pressure extended across the local area while aloft the area was under the base of an upper level trough. Short wave trough energy passed through the base of the upper level trough and coupled with diurnal instability and sea breeze interactions triggered a severe storm.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Surface high pressure extended across the local area while aloft the area was under the base of an upper level trough. Short wave trough energy passed through the base of the upper level trough and coupled with diurnal instability and sea breeze interactions triggered a severe storm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jun 25, 12:34 PM EST, 5 hours 21 minutes earlier.

Area forecast discussion, Jun 25, 12:34 PM EST, 5 hours 21 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
134 PM EDT Thu Jun 25 2020

.AVIATION...
[Through 18Z Friday]

VFR conditions forecast to prevail through the period. West to
northwest winds 5-10 knots will become southeast along the coast
as the east coast sea breeze moves inland. Storms may get near the
east coast northeast Florida TAF sites in the late afternoon and
early evening. Light winds are expected overnight. Northwest winds
are expected on Friday at 5-10 knots.

&&

.PREV DISCUSSION [130 PM EDT]...

.Short Term.../through Monday/...

Surface high pressure ridge will extend across region Today, while
the area remains in the base of an upper trough. While the surface
high will help to suppress convection, short wave energy moving
through the upper trough coupled with diurnal instability and sea
breeze interactions will combine to provide afternoon and evening
convection.

The best chance for convection this afternoon will be near the
GA/FL line, which is where the main axis of upper energy will be,
and where best surface convergence is located. Potential for a few
strong to severe storms will exist this afternoon into evening,
primarily near the GA/FL line. The extent of cloud cover that has
been present over SE GA this morning and early afternoon will be
a limiting factor to extent of convective coverage there.

Ridging at the surface and aloft builds for Friday. Still can not
rule out afternoon convection due to diurnal instability, sea breeze
interactions, and weak short wave energy, but the chance will be
lower than climatological normal.

On Saturday, the surface high pressure ridge will remain in place,
but an upper trough will move in from the northwest in the
afternoon. Due to the upper energy the main chance for storms
Saturday will be over SE GA.

Surface ridge remains in place Sunday, as the upper trough flattens
out somewhat. Waves are expected to pass through the upper trough
Sunday, helping to enhance thunderstorm potential, which will be
initiated by diurnal instability aided by sea breeze interactions.

Surface high pressure ridge sinks to the southeast Monday, with weak
upper ridging remaining. A surface trough is expected to develop
over the southeastern US, which will extend into GA. Mainly
diurnally driven convection expected.

Temperatures this period will continue to trend above seasonal
averages.

.Long Term.../Monday night through Thursday/...

A consistent pattern expected this period, with surface high
pressure ridge to the southeast, and persistent surface trough
extending down the southeast US coastal states into GA, and an upper
trough extending into area from the northeast. Daily rounds of
scattered to numerous storms anticipated with activity initiating
in the heat of the day. Passing waves aloft will provide
additional support for convection, along with sea breeze
interactions.

Temperatures will continue above normal Tuesday, then near normal
Wednesday and Thursday.

.Marine...

Surface high pressure ridge will be over the region through the
weekend. The high will sink to the south southeast early next week,
as a trough of low pressure develops and extends across the
southeastern US states.

Rip Currents: SE GA: Low through Friday
              NE FL: Moderate through Friday

&&

.PRELIMINARY POINT TEMPS/POPS...

AMG  71  94  71  96  72 /  20  20  10  30  20
SSI  76  89  75  91  75 /  20  10  10  10  20
JAX  74  96  74  97  75 /  30  10   0  10  10
SGJ  75  90  74  91  73 /  30   0   0  10  10
GNV  74  96  74  98  73 /  10  10   0  20  10
OCF  72  97  74  98  72 /  10  20  20  20  20

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

In the hours before

Special weather statement, Jun 25, 4:21 PM EST, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
521 PM EDT Thu Jun 25 2020

FLZ024-025-124-125-GAZ350-364-252145-
Inland Duval FL-Inland Nassau FL-Coastal Nassau FL-Coastal Duval FL-
Western Charlton GA-Southern Ware GA-
521 PM EDT Thu Jun 25 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NASSAU...NORTH
CENTRAL DUVAL AND SOUTHEASTERN CHARLTON COUNTIES UNTIL 545 PM EDT...

* At 520 PM EDT, Doppler radar was tracking a strong thunderstorm
  over St. George, or 11 miles southwest of Hilliard, moving east at
  35 mph.

* Winds in excess of 45 mph possible with this storm.

* Locations impacted include...
  Hilliard, Callahan, St. George, Ratliff and Nassau Village-Ratliff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 3044 8219 3062 8223 3075 8173 3074 8172
      3075 8170 3074 8168 3050 8162
TIME...MOT...LOC 2120Z 257DEG 30KT 3056 8205

CORLESS
Special weather statement, Jun 25, 5:29 PM EST, 26 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
629 PM EDT Thu Jun 25 2020

FLZ025-032-125-252300-
Inland Duval FL-Clay FL-Coastal Duval FL-
629 PM EDT Thu Jun 25 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CLAY AND SOUTHERN
DUVAL COUNTIES UNTIL 700 PM EDT...

* At 629 PM EDT, Doppler radar was tracking a strong thunderstorm
  near Normandy, or 8 miles northwest of Orange Park, moving east at
  25 mph.

* Winds in excess of 45 mph possible with this storm.

* Locations impacted include...
  Jacksonville, Orange Park, Unf, Mandarin, Arlington, Baymeadows,
  Ortega, Craig Field, Bellair-Meadowbrook Terrace and Cecil Field.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 3010 8149 3010 8150 3011 8154 3012 8154
      3012 8159 3013 8160 3013 8161 3020 8192
      3035 8192 3037 8148
TIME...MOT...LOC 2229Z 272DEG 21KT 3025 8181

CORLESS

The radar

The Jacksonville radar (KJAX), 40 km away, was scanning. The volume nearest the first event began at 22:55 UTC.

Open the radar archive at this moment

Event by event

6 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Duval

When
June 25, 5:55 PM EST
Where
Duval County, 1.92 mi ESE of East Mandarin
Measured
0.75 in hail
Reported by
Public
Coordinates
30.140, -81.600

Dime to penny size hail was observed. The time of the event was based on radar.

Thunderstorm Wind, Duval

When
June 25, 6:00 PM EST
Where
Duval County, 0.6 mi W of East Mandarin
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
30.150, -81.640

Trees were blown down in the Mandarin Oaks subdivision. Power lines were blown down along Mandarin Road. The time of damage was based on radar.

Hail, St. Johns

When
June 25, 6:08 PM EST
Where
St. Johns County, 2.39 mi E of Fruit Cove
Measured
1.25 in hail
Reported by
Social Media
Coordinates
30.100, -81.590

Half dollar size hail was reported in Julington Creek.

Hail, St. Johns

When
June 25, 6:10 PM EST
Where
St. Johns County, 0.6 mi E of Fruit Cove
Measured
0.75 in hail
Reported by
Public
Coordinates
30.100, -81.620

Penny size hail, wind gusts to 40 mph and very heavy rain were reported in Fruit Cove.

Hail, St. Johns

When
June 25, 6:10 PM EST
Where
St. Johns County, 2.76 mi ENE of Fruit Cove
Measured
1.75 in hail
Reported by
Social Media
Coordinates
30.120, -81.590

Golf ball size hail was observed.

Hail, St. Johns

When
June 25, 6:20 PM EST
Where
St. Johns County, 3.16 mi NW of Sampson Church
Measured
0.75 in hail
Reported by
Public
Coordinates
30.100, -81.540

Penny size hail, wind gusts near 50 mph and very heavy rainfall were reported.

Hail, St. Johns

When
June 25, 6:30 PM EST
Where
St. Johns County, 0.6 mi W of Sampson Church
Measured
1.75 in hail
Reported by
Social Media
Coordinates
30.070, -81.510

Golf ball size hail was observed along County Road 210, west of I-95. The time was based on radar.

Thunderstorm Wind, St. Johns

When
June 25, 6:30 PM EST
Where
St. Johns County, 0.6 mi W of Sampson Church
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
30.070, -81.510

A tree was blown down near the intersection of County Road 210 and South Hampton Subdivision. The time of damage was based on radar.

Thunderstorm Wind, St. Johns

When
June 25, 6:30 PM EST
Where
St. Johns County, 0.69 mi S of Sampson Church
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
30.060, -81.500

The public estimated wind gusts of 50-60 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2020Every state in 2020This day in weather historyWarnings in Florida, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 894552, 894548, 894542, 894543, 894544, 894546, 894547, 894550, 894551.